High serotonin levels in the body may result in life-threatening condition known as serotonin syndrome. This condition may occur from the use of serotonergic drugs like certain antidepressants, tricyclics and MAOls. Serotonin levels may be elevated also because of the use of cocaine, L-tryptophan, lithium, amphetamines, ecstasy and LSD.
Serotonin levels may be affected in many different ways: by slowing down the breakdown of serotonin, increasing the release of serotonin, blocking nerve receptors, blocking the re-uptake. Certain studies show that patients with vascular diseases have a higher risk of developing serotonin syndrome.
Symptoms of serotonin syndrome
The most common symptoms of serotonin syndrome are sudden jerky or shock-like movements, flushing or paleness, slow or fast pulse, fever, headache, anxiety, muscle tension, confusion, profuse sweating, restlessness, tremor, rapid breathing, poor coordination, irregular heartbeat, high blood pressure, and shivering.
Treatment of serotonin syndrome
When doctors diagnose a serotonin syndrome in a patient, the first recommended step will be to stop using any drugs that affect serotonin levels. Doctors may also prescribe benzodiazepines to help relieve muscular tension. If a patient complains on respiratory problems, doctors may prescribe a supportive treatment that may even be indispensable in conditions such as respiratory distress.
The prognoses are usually very good and the symptoms collapse as soon as the patient starts receiving medical treatment. Patients usually fully recover in a short time. On the other hand, serotonin syndrome is a serious disorder and it may be fatal for some patients. The course of treatment and prognoses for recovery depends only on the period in which patient seeks medical help. It is important to alarm a doctor as soon as the signs and symptoms are noticed.
The symptoms most commonly occur shortly after starting a new antidepressant or shifting from one to another. All antidepressants come with a warning that patients should wait at least two weeks before using another type of antidepressants. Having multiple types of drug in the body’s system may elevate the serotonin level leading to serotonin syndrome.